Kentucky, 2012Damaging Winds in Kentucky, June 11, 2012
June 11, 2012 · NWS LMK · 2 events in 1 county or zone
Scattered thunderstorms developed in a moderately unstable atmosphere during the late afternoon. Isolated wind damage resulting from a microburst was reported in Simpson County, along the Tennessee border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in a moderately unstable atmosphere during the late afternoon. Isolated wind damage resulting from a microburst was reported in Simpson County, along the Tennessee border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 11, 5:01 PM CST, 30 minutes earlier.
Area forecast discussion, Jun 11, 5:01 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT MON JUN 11 2012
...Updated Aviation Discussion...
.Forecast Update...
Issued at 550 PM EDT Mon Jun 11 2012
Have updated the forecast to increase pops to categorical (80-90
percent) mainly across south central Kentucky. More specifically,
across the southwest portion of our CWA. Further north, have
increased pops to likely west of I-65, gradually decreasing to
scattered through the evening as weak line of showers and storms is
expected to further deteriorate. Overall, strongest portion of the
MCS will enter the Bowling Green region in the next 1 to 2 hours
gradually sliding east southeast across southern Kentucky and
diminishing in strength. Strongest storms will stay south of the
CWA. Not expecting anything severe and the main threats with the
strongest cells will be brief heavy rainfall and gusty winds up to
30-35 mph. A few lightning strikes will also be possible.
Made some changes to the forecast for the overnight period based on
current convection. Cool frontal boundary that is forecast to move
through the area tonight is currently located from eastern
Wisconsin, southwestward through the Quad Cities region and into the
Red River Valley. Currently, no precipitation is associated with
this feature as MCS from this afternoon that is about to enter our
CWA has raced well ahead. With airmass just ahead of the front very
worked over and heavy cloud cover in place, feel that
destabilization is out of the question for the remainder of the
evening. May be able to fire off some isolated or scattered showers
and perhaps a storm through the overnight as the front begins to
move through, however feel that this afternoon's/evening's
convection will rob a good portion of the deep moisture and
instability for convection later tonight. Therefore, have decreased
pops through the overnight to a small chance, with best chances for
lingering scattered showers or a storm in the eastern CWA. Forecast
for Tuesday morning remains the same with frontal passage around
dawn through the I-65 corridor and by midday through the east. Will
leave scattered chances for showers or a storm in the east as a
result.
&&
.Short Term (Tonight through Tuesday night)...
Issued at 251 PM EDT Mon Jun 11 2012
Have spent much of the early afternoon hours watching a line of
storms crossing southern Illinois, heading toward the LMK CWA.
Expectations were that the line would weaken by the time it got this
far east, and indeed the line has been struggling over the recent
past. So, we do expect that showers and thunderstorms will be
moving in late this afternoon and this evening, but right now it
appears that they should at least not be severe. In the grids will
go with likely PoPs late this afternoon into this evening to account
for the remains of this activity entering the area.
A cold front reaching from Wisconsin to Oklahoma this afternoon will
approach southern Indiana and central Kentucky tonight. As a
result, will continue scattered PoPs for the overnight hours. It
will be a warm muggy night ahead of the front with lows in the
middle 60s to around 70.
Frontal passage will take place Tuesday morning. As the front
progresses across the area it will push showers and thunderstorms
out ahead of it, with activity here ending by around lunch time.
There may be a very brief window for a few strong storms in our far
east right before the front leaves the LMK CWA, but better chances
for strong to severe storms will be to our east over the
Appalachians.
Clouds will linger some behind the front, but everyone should see
some sunshine in the afternoon (more west, less east). Despite
morning clouds and showers, the mid-June sun will help take
temperatures into the lower and middle 80s for highs.
A large dome of high pressure moving from the Midwest to the Great
Lakes will bring us a clear, relatively cool night Tuesday night
with lows from the middle 50s to around 60. We could see some patchy
fog by the time the sun comes up on Wednesday.
.Long Term (Wednesday - Monday)...
Issued at 317 PM EDT Mon Jun 11 2012
The long term forecast will begin dry and slightly below normal as
far as temperatures are concerned. Surface high pressure will be
anchored over the Great Lakes on Wednesday, sliding northeast to New
England by Thursday. Meanwhile, zonal flow aloft will give way to
weak ridging by Thursday. With the position of the surface high, our
CWA will be under a steady northeast flow which is a notoriously
cool pattern. Look for highs in the lower 80s southwest to upper 70s
over the Bluegrass. Wednesday night will bring lows in the mid to
upper 50s. Light winds will stay up just a bit, however normally
decoupled and cool eastern valleys could squeak into the low 50s.
Highs on Thursday will recover back toward normal with low to mid
80s across the board. Thursday night will also be dry and milder
with lows in the low to mid 60s. Once again, the coolest valleys may
end up seeing upper 50s for lows.
By Friday, elongated upper level ridge axis will stretch from the
southern CONUS across the Ohio Valley through New England. At the
surface, an inverted trough looks to develop through the CWA. With
the best moisture convergence south of this feature, will continue
isolated to scattered shower and thunderstorm mention across south
central Kentucky. At this point, best coverage should be over the
Lake Cumberland region. This surface trough will likely create a
stronger temperature and dewpoint gradient from southeast to
northwest across the CWA, however hard to nail down specifics at
this point. For now, will go with mid to upper 80s across much of
the CWA. Afternoon/evening convection could have an impact on highs
across the south. Will keep convection mainly diurnal in nature.
Friday night will again be milder with lows in the mid to upper 60s.
Confidence decreases on Saturday through Monday with respect to
strength of the upper level ridge. 11/1200Z ECMWF suggests that the
ridge breaks down a bit quicker allowing potent west CONUS shortwave
trough to make more progress eastward. However, GFS/GEFS/NAEFS all
agree that the elongated ridge axis holds strong. If ECMWF solution
ends up being the case, associated surface system could drag a front
near the northern CWA by Sunday Monday. For now, will keep the
weekend mostly dry and lean toward the stronger ridging. The
stronger ridging will lead to a summer like pattern with highs in
the upper 80s to possibly around 90 each day and mild overnight lows
in the mid to upper 60s.
&&
.Aviation (00Z TAF Issuance)...
Issued at 701 PM EDT Mon Jun 11 2012
Main concern for this TAF period will be dealing with thunderstorm
activity near BWG over the next 1 to 2 hours with another hour or
two of lingering light to moderate rain. Main convective activity
should slide just south and west of the BWG terminal however could
see a brief period of IFR conditions in reduced visibility with
moderate to heavy rainfall. Also gusty winds between 20 and 30 mph
cannot be ruled out. Will likely include a brief TEMPO group of IFR
visibility at the start of the TAF period.
Otherwise, convection is not going to be a threat at SDF/LEX through
the evening hours and may only have to deal with a FEW-SCT layer
clouds between 2-3 K feet. Later on tonight, a cold front will
approach from the west and could see additional iso-sct showers and
storms. That being said, confidence is low in any precipitation
occurring at all as atmosphere has been stabilized by this
afternoon/evening convection. Bigger threat may be some MVFR fog at
BWG/LEX with recent rainfall and skies clearing from underneath
convective debris.
Frontal passage occurs at BWG/SDF around sunrise, and by mid to late
morning at LEX. Expect a winds will shift to the northwest between 5
and 15 mph thereafter. Skies will gradually clear with FEW-SCT Cu
around 3-4 K feet.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........BJS/ZTL
Short Term.......13
Long Term........BJS
Aviation.........BJS
Hazardous weather outlook, Jun 11, 1:38 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT MON JUN 11 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
338 PM EDT MON JUN 11 2012 /238 PM CDT MON JUN 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
KENTUCKY AND SOUTHERN INDIANA THIS EVENING AND TONIGHT AS A
COLD FRONT APPROACHES FROM THE WEST. WHILE SEVERE STORMS ARE NOT
EXPECTED...A FEW STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL
HAIL. BECAUSE WE HAVE A LARGE AMOUNT OF MOISTURE IN THE
ATMOSPHERE...EVEN SMALLER STORMS WILL BE ABLE TO PUT DOWN LOCALLY
TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED STORMS ARE EXPECTED MAINLY EAST OF I-65 AHEAD
OF A PASSING COLD FRONT THROUGH MIDDAY ON TUESDAY. SEVERE STORMS
ARE NOT EXPECTED...HOWEVER A FEW STRONG STORMS MAY BE POSSIBLE
OVER FAR EAST CENTRAL KENTUCKY. BRIEF HEAVY
RAINFALL...LIGHTNING...AND GUSTY WINDS WILL BE THE MAIN THREATS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
CENTRAL KENTUCKY ON FRIDAY AND SATURDAY AFTERNOON AND EVENING AS A
SURFACE BOUNDARY DEVELOPS ACROSS THE REGION. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY WEST OF I-65. CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAINFALL SHOULD BE THE MAIN
THREATS WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF GUSTY WINDS...SMALL HAIL...AND TORRENTIAL DOWNPOURS
WILL BE APPRECIATED THIS EVENING.
13/BJS
In the hours before
Special weather statement, Jun 11, 1:32 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT MON JUN 11 2012
KYC031-141-183-213-227-112015-
LOGAN KY-OHIO KY-SIMPSON KY-WARREN KY-BUTLER KY-
232 PM CDT MON JUN 11 2012
...STRONG THUNDERSTORMS WITH HEAVY RAIN...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
HARTFORD TO 13 MILES SOUTHWEST OF MORGANTOWN TO 10 MILES NORTH OF
CROSS PLAINS...AND MOVING NORTHEAST AT 15 MPH.
HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...IS EXPECTED WITH THESE STORMS.
THE STRONGEST STORM WILL MOVE ALONG THE OHIO-BUTLER COUNTY
LINE...AND MAY PRODUCE SMALL HAIL IN ADDITION TO THE HEAVY RAIN.
* THESE STORMS WILL ALSO IMPACT...
FRANKLIN...
THREE SPRINGS...
RUSSELLVILLE...
MORGANTOWN...
MEMPHIS JUNCTION...
HEFLIN AND PROVIDENCE...
NO CREEK AND HIGHVIEW...
SCHWEIZER AND TURNERTOWN...
BEDA AND LOGANSPORT...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6.
THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 77.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3763 8674 3750 8665 3740 8661 3738 8656
3719 8642 3678 8640 3670 8641 3664 8658
3664 8691 3708 8693 3712 8690 3715 8693
3722 8691 3727 8699 3735 8702 3736 8704
3736 8709 3748 8713
TIME...MOT...LOC 1932Z 245DEG 13KT 3743 8701 3707 8675
3668 8672
RASSpecial weather statement, Jun 11, 2:31 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM CDT MON JUN 11 2012
INC025-037-117-123-KYC091-183-112200-
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-OHIO KY-HANCOCK KY-
431 PM EDT MON JUN 11 2012
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 40 MPH WINDS...
A LINE OF STRONG THUNDERSTORMS OVER SOUTHWESTERN INDIANA AND WESTERN
KENTUCKY WILL MOVE EAST-SOUTHEAST...AND ENTER DUBOIS COUNTY BY 5 PM.
THESE THUNDERSTORMS WILL ALSO APPROACH PAOLI...TELL CITY...AND
HARTFORD AFTER 530 PM EDT /430 PM CDT/.
HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HAWESVILLE...
TELL CITY...
PAOLI...
JASPER...
ENGLISH...
PORTERSVILLE AND MILLERSPORT...
DUFF AND IRELAND...
HUNTINGBURG AND HAYSVILLE...
HUNTINGBURG AIRPORT AND JOHNSBURG...
THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3749 8713 3763 8695 3767 8683 3771 8687
3780 8683 3784 8692 3790 8692 3790 8699
3801 8678 3809 8677 3820 8680 3821 8708
3851 8708 3853 8669 3865 8668 3856 8637
3796 8655 3774 8668 3736 8701 3732 8712
TIME...MOT...LOC 2028Z 289DEG 17KT 3867 8711 3805 8730
3755 8772
RASSpecial weather statement, Jun 11, 4:11 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT MON JUN 11 2012
KYC031-141-213-227-112335-
LOGAN KY-SIMPSON KY-WARREN KY-BUTLER KY-
511 PM CDT MON JUN 11 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUTLER... LOGAN...
SIMPSON AND WARREN COUNTIES...
AT 505 PM CDT...WIND GUSTS UP TO 58 MPH WERE REPORTED IN CHRISTIAN
COUNTY JUST WEST OF HOPKINSVILLE. THE LINE OF THUNDERSTORMS
PRODUCING THESE WINDS WILL CONTINUE TO MOVE EAST...AND IF IT HOLDS
TOGETHER...WILL ENTER LOGAN COUNTY AROUND 6 PM CDT. THE STORMS COULD
REACH SOUTHERN BUTLER...WESTERN WARREN...AND SIMPSON COUNTIES BY 630
PM.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND DAMAGING WINDS IN EXCESS OF 60 MPH...ARE POSSIBLE WITH
THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
FRANKLIN...
THREE SPRINGS...
RUSSELLVILLE...
MEMPHIS JUNCTION...
WHIPPOORWILL AND OLMSTEAD...
LICKSKILLET AND CROSSROAD...
DOT...
AGNES AND DANBY...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.
&&
LAT...LON 3665 8659 3664 8706 3673 8707 3706 8706
3708 8692 3709 8690 3712 8690 3713 8662
3684 8637 3679 8638 3677 8641 3665 8644
3665 8652 3663 8657
TIME...MOT...LOC 2206Z 266DEG 29KT 3700 8764 3678 8745
3633 8763
RASThunderstorm Wind, Simpson
- When
- June 11, 5:31 PM CST
- Where
- Simpson County, 1.66 mi W of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.720, -86.600
The Simpson County emergency manager reported a fallen tree that downed a power line in Franklin on Pepper Street.
Thunderstorm Wind, Simpson
- When
- June 11, 5:33 PM CST
- Where
- Simpson County, 2.15 mi NNW of Franklin
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.750, -86.580
Local broadcast media reported two trees down. Some shingles were blown off the roof of a resident near the intersection of Highway 31 and Patton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, June 11, 2012$920,000 · 1 in hail · 65 events
- Tornado and Flash Flood in South Carolina, June 11, 2012$439,000 · EF1 · 11 events
- Flash Flood and Hail in Arkansas, June 11 to 12, 2012$293,000 · 1.5 in hail · 37 events
- Hail and Damaging Winds in Missouri, June 11, 2012$140,000 · 1 in hail · 30 events
- Damaging Winds in Alabama, June 11, 2012$200,000 · 52 kt wind · 21 events
- Damaging Winds in Kentucky, June 11, 20122 injured · $126,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 11 to 12, 2012$79,000 · 2.75 in hail · 30 events
- Damaging Winds in Tennessee, June 11, 2012$46,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Missouri, June 11, 2012$35,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Alabama, June 11, 20121.25 in hail · 32 events
- Lightning Strike in Illinois, June 11, 2012$40,000 · 1 event
- Damaging Winds in Florida, June 11, 2012$17,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376053, 376060.